Idaho, 2010

Damaging Winds in Idaho, August 6, 2010

August 6, 2010 · NWS PIH · 10 events in 7 counties and zones

Several reports of severe thunderstorm winds on August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of severe thunderstorm winds on August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 6, 12:57 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 12:57 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
157 PM MDT FRI AUG 6 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAKLY SPLIT TROUGH
CONTINUES TO LINGER ALONG COAST WITH UPPER RIDGE AXIS EXTENDING
NORTH THROUGH THE ROCKIES. SHORTWAVE MOVING THROUGH PANHANDLE
WITH SECONDARY WEAVE MOVING NORTHEAST OUT OF NEVADA THIS
AFTERNOON. MOIST AIR MASS IN PLACE WITH PRECIPITABLE WATER VALUES
BETWEEN .85 AND 1.0 INCH. SHEAR PROFILES SUPPORT LARGELY STRAIGHT
LINE WINDS BUT TERRAIN INTERACTIONS WITH MULTIPLE OUTFLOW
BOUNDARIES WILL LIKELY COMPLICATE THE ISSUE. COVERAGE LIKELY TO
DECREASE OVERNIGHT AS SHORTWAVE AXIS PASSES THROUGH BUT HAVE SEEN
CONVECTION LINGER OVERNIGHT SO WILL LEAVE ISOLATED STORMS IN
PLACE. NAM SUPPORTS THIS SCENARIO WITH CONVECTION OVER SOUTHEAST
CORNER 06Z-12Z. REPEAT OCCURS ON SATURDAY WITH ANOTHER SHORTWAVE
MOVING THROUGH PANHANDLE THOUGH AIRMASS DRIES OUT SLIGHTLY WITH
LOWER PRECIPITABLE WATER VALUES. BY SUNDAY...BASE OF TROUGH DROPS
FURTHER SOUTH THROUGH CALIFORNIA WHILE NORTHERN PORTION OF TROUGH
AMPLIFIES SLIGHTLY. RIDGE AXIS FLATTENS SLIGHTLY TO LET OVERALL
TROUGH AXIS SLIP A LITTLE FURTHER EAST. SOME MID LEVEL DRYING
OCCURS WITH CONVERGENCE ALOFT SO CONVECTIVE THREAT APPEARS TO
WEAKEN SUNDAY INTO SUNDAY NIGHT. DMH

.LONG TERM...MONDAY THROUGH FRIDAY. SPLIT FLOW CONSOLIDATES AND
SHORTWAVE TROUGH FROM CALIFORNIA EJECTS NORTHEAST THROUGH THE
GREAT BASIN. SOME THUNDERSTORM THREAT EXISTS EARLY IN THE WEEK BUT
AMOUNT OF MOISTURE REMAINS A QUESTION. GFS REDEVELOPS SPLIT FLOW
WITH NORTHERN TROUGH THROUGH CENTRAL CANADA AND STRONGER CUT OFF
LOW OFF THE CALIFORNIA COAST BY MID WEEK. ECMWF IS SLIGHTLY OUT OF
PHASE THOUGH IS IN GENERAL AGREEMENT WITH TROUGH ACROSS THE PACNW
AND STRONG HIGH CENTERED IN GULF ALASKA. BY THE END OF THE WEEK
BOTH MODELS MOVE TROUGH/LOW EASTWARD WITH RIDGING SOMEWHERE EITHER
ALONG THE WEST COAST OR SLIGHTLY INLAND. GIVEN THE UNCERTAINTY
HAVE LEFT WEAK POPS FROM PREVIOUS FORECAST BROADBRUSHED MAINLY
OVER HIGHER TERRAIN...AND MADE FEW ADJUSTMENTS TO REMAINDER OF THE
FORECAST GRIDS. DMH

&&

.AVIATION...ANOTHER ROUND OF -TSRA THIS AFTERNOON...HOWEVER THE MAIN
LINE WAS ALREADY MOVING THROUGH THE SNAKE RIVER PLAIN AND SUBSEQUENT
CONVECTION MAY BE FAIRLY LIMITED.  NAM GUIDANCE INDICATES THAT DRY
AIR MOVES IN A MID-LEVELS AND THUS THE INSTABILITY HAS MUCH LESS
MOISTURE TO WORK WITH.  HAVE LEFT LATE AFTERNOON/EARLY EVENING WITH
VCTS AND PUT TEMPO GROUPS EARLIER DUE TO THIS LINE.  MORE SHOWERS
AND THUNDERSTORMS ARE DEVELOPING IN NORTHEAST NEVADA AND WILL BEAR
WATCHING...BUT ARE MORE PULSE-LIKE RATHER THAN A SIGNIFICANT
BOUNDARY MOVING THROUGH.  GUSTY AND VARIABLE WIND IN AND AROUND
THESE CELLS...BUT OTHERWISE LIGHT SOUTHERLY TO SOUTHWEST WIND SHOULD
SHIFT TO NORTHEAST AND EAST AT KBYI KIDA AND KPIH.  ALSO EXPECT
NORMAL SLOPE-VALLEY WIND DYNAMICS AT KSUN.  MUCH DRIER ON SAT IN THE
ATMOSPHERE SHOULD MEAN MORE DIFFICULTY IN GENERATING -TSRA.  MESSICK

&&

.FIRE WEATHER...LAST SIGNIFICANT SURGE OF UNSTABLE MOIST AIR
CONTINUES THIS AFTERNOON WITH RED FLAG CONDITIONS DUE TO THE
LIGHTNING ACTIVITY.  TROUGHING AT THE COAST SHIFTS SOME AND THE WIND
BECOMES MORE SOUTHWESTERLY ALOFT...BRINGING IN A DRY SLOT THAT WILL
MAKE THUNDERSTORMS MORE DIFFICULT TO DEVELOP.  THE RISK DROPS SO
MUCH THAT RED FLAG WARNINGS WILL NOT BE NEEDED FOR SAT AT THIS
TIME.  WITH THE COASTAL TROUGH MOVING A LITTLE INLAND...TEMPERATURES
COOL SOME AND WILL OFFSET SOME OF THE DRIER AIR MOVING IN FOR LITTLE
CHANGE IN HUMIDITY.  NEXT FEATURE TO BE CONCERNED ABOUT ARRIVES TUE
NIGHT.  WHILE THERE ARE MODEL DIFFERENCES IN ITS INTENSITY...A
TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH IDAHO ON TUE
NIGHT/WED MORNING.  DEPENDING ON HOW MUCH DRYING OCCURS AFTER THE
CURRENT SURGE OF MOIST AIR IS DONE...IT MAY BE CLASSIC RED FLAG
CONDITIONS DUE TO DRY COLD FRONT PASSAGE.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 5500 FEET
FOR THE IDZ017-019>022.

&&
Hazardous weather outlook, Aug 6, 2:35 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
335 AM MDT FRI AUG 6 2010

IDZ017>025-031-032-070945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
335 AM MDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME SCATTERED TO
NUMEROUS LATE THIS MORNING THROUGH THIS EVENING. SOME OF THESE
STORMS MAY BE STRONG WITH ISOLATED SEVERE WEATHER ALSO POSSIBLE.
THE GREATEST THREAT WILL BE IN THE CENTRAL MOUNTAINS. SMALL HAIL,
GUSTY OUTFLOW WINDS TO 60 MPH, FREQUENT LIGHTNING STRIKES, AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THE STRONGEST STORMS. ACTIVITY
WILL WEAKEN AND DIMINISH OVERNIGHT.

A RED FLAG WARNING FOR LIGHTNING AND GUSTY OUTFLOW WINDS IS IN
EFFECT FROM 2 PM TO 10 PM THIS EVENING FOR FIRE WEATHER ZONES
409-410-412 BELOW 5500 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS EASTERN IDAHO ON SATURDAY AFTERNOON
AND EVENING. DRIER WEATHER STARTS WORKING INTO THE REGION
BEGINNING ON SUNDAY WITH THUNDERSTORM THREAT DECREASING THROUGH
THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 6, 1:24 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
224 PM MDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 SW TETONIA            43.78N 111.24W
08/06/2010  M0.75 INCH       TETON              ID   TRAINED SPOTTER

            HAIL JUST STARTING TO COVER THE GROUND AND ANYWHERE FROM
            PEA TO NEAR 3/4 INCH IN DIAMETER.

&&

JKEYES
Local storm report, Aug 6, 1:33 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
233 PM MDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 WNW FELT              43.89N 111.21W
08/06/2010  M0.25 INCH       TETON              ID   TRAINED SPOTTER

            MIXED WITH HEAVY RAINFALL

&&

JKEYES
Special weather statement, Aug 6, 2:35 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
335 PM MDT FRI AUG 6 2010

IDZ017-021-022-062215-
BLAINE ID-POWER ID-CASSIA ID-
335 PM MDT FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  WEST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 415 PM MDT

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF COLD WATER..MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   COLD WATER...

LAT...LON 4290 11315 4269 11284 4246 11326 4259 11344
TIME...MOT...LOC 2135Z 223DEG 20KT 4260 11325
Special weather statement, Aug 6, 2:43 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
343 PM MDT FRI AUG 6 2010

IDZ018-031-032-062245-
CUSTER ID-BLAINE ID-
343 PM MDT FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
  CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 445 PM MDT

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER PORTIONS OF CUSTER COUNTY AND NEAR
GALENA SUMMIT..MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  CHALLIS...
  CLAYTON...
  STANLEY...
  GALENA SUMMIT...
  OBSIDIAN...
  SMILEY CREEK AIRPORT...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4474 11420 4474 11410 4450 11382 4444 11358
      4363 11466 4379 11469 4378 11484 4385 11497
      4403 11505 4413 11502 4433 11528 4443 11522
      4458 11530 4475 11512 4472 11493 4480 11480
      4465 11472 4459 11448 4473 11441 4486 11421
TIME...MOT...LOC 2140Z 236DEG 30KT 4456 11408

JKEYES
Local storm report, Aug 6, 2:55 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
355 PM MDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     POCATELLO ARPT          42.92N 112.60W
08/06/2010  M48 MPH          POWER              ID   ASOS

&&

JKEYES
Local storm report, Aug 6, 3:21 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
421 PM MDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     5 N BLACKFOOT           43.27N 112.35W
08/06/2010  E50.00 MPH       BINGHAM            ID   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED A 50 MPH WIND GUST AT THE
            BLACKFOOT REST STOP ON I-15

&&

CHATTINGS

The radar

The Pocatello radar (KSFX), 23 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
August 6, 3:25 PM MST to 3:35 PM MST
Where
Bingham County, 5 mi NW of Moreland
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.271, -112.520

Sixty-one mph wind gust 5 miles northwest of Moreland.

Thunderstorm Wind, Butte

When
August 6, 4:05 PM MST to 4:20 PM MST
Where
Butte County, 18 mi ESE of Arco
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.530, -112.968

Seventy-six mph wind gust at Central Facilities INL mseonet site.

Thunderstorm Wind, Butte

When
August 6, 4:05 PM MST to 4:20 PM MST
Where
Butte County, 20 mi ESE of Arco
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.519, -112.931

Sixty-seven mph wind gust at Critical Infrastructure INL mesonet site.

Thunderstorm Wind, Bonneville

When
August 6, 4:07 PM MST to 4:20 PM MST
Where
Bonneville County, (Ida)fanning Fld Ida
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.520, -112.070

Seventy-one mph wind gust at Fanning Field in Idaho Falls.

Thunderstorm Wind, Oneida

When
August 6, 5:00 PM MST to 5:20 PM MST
Where
Oneida County, Malad City
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.200, -112.250

Large tree fell on top of a home in Malad City. Residents had to evacuate home.

Thunderstorm Wind, Madison

When
August 6, 5:00 PM MST to 5:15 PM MST
Where
Madison County, Sugar City
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.870, -111.750

Sixty-nine mph wind gust at Sugar City.

Thunderstorm Wind, Madison

When
August 6, 5:01 PM MST to 5:15 PM MST
Where
Madison County, Rexburg
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.820, -111.780

Two power lines down with one caused by a large tree falling on it.

Thunderstorm Wind, Madison

When
August 6, 5:20 PM MST to 5:30 PM MST
Where
Madison County, 15 mi E of Sugar City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.870, -111.449

Trained spotter reported shingles blowing off of a roof 5 miles west of Clementsville.

Thunderstorm Wind, Bannock

When
August 6, 5:20 PM MST to 5:30 PM MST
Where
Bannock County, Arimo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.570, -112.170

Roof damage in Arimo reported due to thunderstorm winds.

Thunderstorm Wind, Bear Lake

When
August 6, 5:39 PM MST to 5:50 PM MST
Where
Bear Lake County, Montpelier
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -111.300

Spotter reported 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258940, 258947, 258953, 258954, 258957, 258960, 258964, 258966, 258968, 258970.